Alert archive / Kentucky / Special Weather Statements in 2012

Special Weather Statement, NWS Louisville, KY

March 23, 2012Henry County, Kentucky

NWS Louisville, KY issued this special weather statement at Mar 23, 2012, 11:21 PM EDT for Henry County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2012, 11:21 PM EDT (03:21 UTC)
Expired
Mar 23, 2012, 11:45 PM EDT
In force
24 min
Issued by
NWS Louisville, KY

County Henry County, KY

The radar

The Louisville radar (KLVX), 98 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WWUS83 KLMK 240321
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1121 PM EDT FRI MAR 23 2012

KYZ033-034-240345-
HENRY-SHELBY-
1121 PM EDT FRI MAR 23 2012

...STRONG STORM WITH HAIL AFFECTING HENRY AND NORTHERN SHELBY 
COUNTIES...

AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING 
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF SHELBYVILLE...MOVING 
NORTHEAST AT 35 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...NICKEL SIZE HAIL...AND GUSTY 
WINDS TO 45 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  NEW CASTLE...
  DEFOE AND ELMBURG...
  BETHLEHEM...
  SLABTOWN AND FRANKLINTON...
  ORVILLE AND FALLIS...

A TORNADO WATCH IS IN EFFECT UNTIL 1 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3849 8498 3846 8494 3846 8490 3844 8492
      3842 8488 3838 8489 3836 8486 3835 8489
      3837 8491 3834 8499 3834 8497 3833 8496
      3829 8499 3824 8510 3838 8526 3852 8503
      3851 8502 3852 8498
TIME...MOT...LOC 0320Z 234DEG 29KT 3831 8510

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Mar 23, 3:10 PM EDT, 8 hours 11 minutes earlier.

Area forecast discussion, Mar 23, 3:10 PM EDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT FRI MAR 23 2012

.Short Term (Today through Saturday night)...
Issued at 310 PM EDT Fri Mar 23 2012

Upper-level low spinning over Missouri will continue to bring
chances of showers and storms through the rest of today and tonight,
and on into Saturday and Saturday night. Currently, band of
showers/storms are pushing north, with a few low-topped cells
rotating within the band. Even had a report of one of the storms
producing a quick touchdown south of the Gene Snyder in south
Jefferson county KY. Other cells moving through Shelby county show
rotation as well. This trend may continue for the next hour or so
east of I-65. Otherwise, the main show should be the strong to
severe storms popping up across southern IL and western KY. Those
cells are producing mostly large hail and a few isolated reports of
tornadoes. However, the storms are moving more north than east, so
it may take a few more hours before the line reaches our CWA border.
That is also assuming that the storms continue to develop on the
southern edge and move north. Looks like any threat with storms
upstream will be west of I-65 between 5-8pm EDT. If the line
continues east, the severe threat should diminish as low-level
instability weakens after sunset. However, isolated hailers will
still be possible across the area overnight. Until sunset though, if
those storms reach this far east, there will be a hail, isolated
tornado and damaging wind threat.

Overnight, the potential line will lose some strength but will
continue eastward across the CWA as the upper low approaches. For
tomorrow, looks like the southeast portion of the CWA will have the
best chance for rain/storms as another band of instability develops
downstream of the upper low. Again, hail will be the main threat
with any storm with low freezing/wet-bulb heights mainly during the
afternoon hours. Activity should again be scattered-numerous, but
less threatening than today. Any precipitation should move east out
of the CWA tomorrow night.

Concerning temps, overnight lows will drop into the low 50s, and
tomorrow night. Tomorrow, more clouds will blanket the area, so
think temps will suffer more with the upper low overhead. Have highs
in the low 60s north to the upper 60s south/southeast.

.Long Term (Sunday through Friday)...
Updated at 300 PM EDT Mar 23 2012

The closed low will be centered over the Carolinas by Sunday
morning. Still appears the bulk of the deep moisture will be east of
our forecast area, which will mean an end to precipitation for most
locations. There could be a few showers across eastern Kentucky
during the afternoon hours, but our area looks to remain dry. With
some cloud cover remaining across our eastern CWA, high temperatures
in the upper 60s can be expected, while our western CWA should get
into the lower 70s.

Surface high pressure and ridging aloft remains on track to slide
across the forecast area Sunday night through Tuesday. This will
keep the area dry, with high temperatures mostly in the upper 60s
and low 70s. Overnight lows will generally range from the upper 40s
to low 50s. As mentioned in the previous forecast discussion, Monday
night will be the coolest night with readings ranging from the low
40s in the northeast to upper 40s in the southwest. Some isolated
locations could dip into the upper 30s.

By late Tuesday night a cold front will approach the forecast area
from the northwest as upper-level ridging and surface high pressure
shift east. This front will push southeast across southern Indiana
and central Kentucky Wednesday and Wednesday night, providing
scattered showers and thunderstorms. By Thursday morning, this
boundary should be positioned across the Tennessee Valley or perhaps
even further south, which means we will get back into another dry
period Thursday through Friday.

Temperatures will warm up for most locations Wednesday out ahead of
the cold front, with readings in the mid and perhaps upper 70s. Will
cool things down a few degrees Thursday and Friday, with readings in
the upper 60s and low 70s expected.

&&

.Aviation (18Z TAF Issuance)...
Updated at 100 PM EDT Mar 23 2012

Several bands of showers with a threat of embedded thunderstorms
will rotate to the north around the east side of a closed low across
Missouri. For this evening and overnight, expect mostly cloudy skies
with ceilings within the VFR range outside of any showers.

Expect several hours of partly cloudy skies at BWG with a band of
showers potentially moving across BWG in the 21z to 23z time frame.

At SDF scattered thunderstorms will be affecting the TAF site right
around the TAF issuance time of 18z. These storms will have exited
the SDF airport by 1930z.

Scattered showers with some embedded thunder will affect LEX in the
18z to 22z time frame.

For the overnight period, scattered showers will continue, although
mostly cloudy skies will predominate with ceilings near the VFR/MVFR
threshold.

South winds around 10 mph will continue through this afternoon.
Between 18z and 21z, some wind gusts may exceed 20mph.

Winds will diminish to around 5 to 7 mph tonight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......AL
Long Term........MJP
Aviation.........JSD
Hazardous weather outlook, Mar 23, 10:37 PM EDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1037 PM EDT FRI MAR 23 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250245-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1037 PM EDT FRI MAR 23 2012 /937 PM CDT FRI MAR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A LARGE LOW PRESSURE SYSTEM WILL MOVE INTO THE OHIO VALLEY TONIGHT.
AHEAD OF IT...SCATTERED THUNDERSTORMS WILL CONTINUE TO THREATEN
THE ENTIRE REGION. THROUGH THE EVENING HOURS A FEW THUNDERSTORMS
COULD BECOME STRONG TO SEVERE WITH LARGE HAIL...ISOLATED DAMAGING
WIND GUSTS AND AMPLE LIGHTNING BEING THE MAIN THREATS. A BRIEF
TORNADO COUOLD SPIN UP. THE BEST CHANCE FOR STRONG TO SEVERE STORMS
WILL BE EAST OF I-65.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY AS THE UPPER
LOW MOVES ACROSS CENTRAL KENTUCKY.

THERE IS A CHANCE FOR THUNDERSTORMS ALONG AND AHEAD OF A FRONTAL
BOUNDARY LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13

In the hours before

Local storm report, Mar 23, 10:43 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1043 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     HAIL             1 NW MARTINSBURG        38.46N  86.05W
03/23/2012  E1.00 INCH       WASHINGTON         IN   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL TO QUARTER SIZE HAIL FALLING

&&

EVENT NUMBER LMK1200464

LG
Special weather statement, Mar 23, 10:43 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1043 PM EDT FRI MAR 23 2012

INZ077-092-240330-
CLARK-WASHINGTON-
1043 PM EDT FRI MAR 23 2012

...STRONG THUNDERSTORM WITH HEAVY RAIN...NICKEL SIZE HAIL...AND 40
MPH WINDS...

AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM BETWEEN MARTINSBURG AND NEW PEKIN...AND MOVING
NORTH AT 20 MPH.

HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...NICKEL SIZE HAIL...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  SALEM...
  BLUE RIVER AND DAISY HILL...
  FARABEE...
  BUNKER HILL...
  HARRISTOWN AND SOUTH BOSTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3877 8604 3877 8599 3876 8598 3877 8595
      3876 8590 3858 8588 3857 8587 3840 8591
      3841 8599 3842 8600 3842 8614 3875 8613
      3877 8613 3879 8608
TIME...MOT...LOC 0243Z 186DEG 18KT 3849 8602

RAS
Local storm report, Mar 23, 10:48 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1048 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     4 N BLACK GNAT          37.36N  85.46W
03/23/2012  M62 MPH          TAYLOR             KY   MESONET

            TAYLOR COUNTY MESONET REPORTS 62 MPH GUST

&&

EVENT NUMBER LMK1200465

LG
Local storm report, Mar 23, 11:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1115 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     3 SSW SALOMA            37.38N  85.41W
03/23/2012                   TAYLOR             KY   PUBLIC

            DISPATCH RELAYED REPORT OF LARGE TREE DOWN ON PHILLIPS
            RD. NEAR HWY 210 JUST NORTHWEST OF CAMPBELLSVILLE

&&

EVENT NUMBER LMK1200466

LG
Local storm report, Mar 23, 11:19 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1119 PM EDT FRI MAR 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             1 S MOUNT WASHINGTON    38.03N  85.55W
03/23/2012  E0.88 INCH       BULLITT            KY   LAW ENFORCEMENT

            OFFICER REPORTED NICKLE SIZE HAIL COVERING THE GROUND
            JUST SOUTH OF MOUNT WASHINGTON ON BARDSTOWN RD. NEAR THE
            BULLITT-NELSON COUNTY LINE

&&

EVENT NUMBER LMK1200467

LG
Special weather statement, Mar 23, 11:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1121 PM EDT FRI MAR 23 2012

KYZ033-034-240345-
HENRY-SHELBY-
1121 PM EDT FRI MAR 23 2012

...STRONG STORM WITH HAIL AFFECTING HENRY AND NORTHERN SHELBY
COUNTIES...

AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF SHELBYVILLE...MOVING
NORTHEAST AT 35 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...NICKEL SIZE HAIL...AND GUSTY
WINDS TO 45 MPH ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  NEW CASTLE...
  DEFOE AND ELMBURG...
  BETHLEHEM...
  SLABTOWN AND FRANKLINTON...
  ORVILLE AND FALLIS...

A TORNADO WATCH IS IN EFFECT UNTIL 1 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3849 8498 3846 8494 3846 8490 3844 8492
      3842 8488 3838 8489 3836 8486 3835 8489
      3837 8491 3834 8499 3834 8497 3833 8496
      3829 8499 3824 8510 3838 8526 3852 8503
      3851 8502 3852 8498
TIME...MOT...LOC 0320Z 234DEG 29KT 3831 8510

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 8:07 PM EDTSpecial Weather StatementLMKBullitt23 min
Mar 23, 8:26 PM EDTSevere Thunderstorm WarningLMKBullitt, Hardin34 min
Mar 23, 8:53 PM EDTSpecial Weather StatementLMKJefferson22 min
Mar 23, 9:22 PM EDTSevere Thunderstorm WarningLMKGrayson, Hardin23 min
Mar 23, 9:53 PM EDTSpecial Weather StatementLMKBullitt, Hardin52 min
Mar 23, 10:34 PM EDTSpecial Weather StatementLMKGreen, Marion, Taylor41 min
Mar 23, 10:38 PM EDTSpecial Weather StatementLMKCasey52 min
Mar 23, 10:40 PM EDTSpecial Weather StatementLMKShelby, Spencer50 min
Mar 23, 10:46 PM EDTSevere Thunderstorm WarningLMKMarion, Taylor29 min
Mar 23, 10:52 PM EDTTornado WarningLMKCasey, Russell23 min
Mar 23, 11:05 PM EDTSevere Thunderstorm WarningLMKMercer, Washington25 min
Mar 23, 11:35 PM EDTSpecial Weather StatementLMKMercer, Woodford25 min
Mar 23, 11:41 PM EDTSpecial Weather StatementLMKGarrard34 min
Mar 23, 11:49 PM EDTSevere Thunderstorm WarningLMKLincoln27 min
Mar 24, 12:41 AM EDTSpecial Weather StatementLMKNicholas34 min
Mar 23, 8:42 PM EDTSpecial Weather StatementLMKWashington48 min
Mar 23, 9:19 PM EDTSpecial Weather StatementLMKClark, Jefferson41 min
Mar 23, 9:46 PM EDTSpecial Weather StatementLMKFloyd44 min
Mar 23, 10:43 PM EDTSpecial Weather StatementLMKWashington47 min

Nearby

Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.